Minnesota, 2019

Tornadoes and Hail in Minnesota, May 24, 2019

May 24, 2019 · NWS FGF · 10 events in 5 counties and zones

A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor. Temperatures were on the cool side, with upper 40s near the Lake of the Woods to upper 60s along the North and South Dakota border in southeast North Dakota. Two areas of thunderstorms initially formed in the warm sector in North Dakota, one area over Stutsman County and the second mainly over Ransom and Sargent counties. Both areas moved to the northeast during the early evening and produced tornadoes, funnel clouds, and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 5:43 PM CST, 10 minutes earlier.

Area forecast discussion, May 24, 5:43 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 PM CDT Fri May 24 2019

.UPDATE...
Issued at 624 PM CDT Fri May 24 2019

No major forecast updates. Updated grids to reflect recent radar
trends. Severe storms continue to be possible over the next one to
two hours as moderate instability, strong deep layer shear, and
strong near-surface vorticity along the surface warm front continue
to promote favorable conditions for severe convection.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM CDT Fri May 24 2019

Sfc low west of Bismarck at 20z and this will move toward GFK this
evening. Sufficient clearing is occurring in SE ND and temps
rising into the middle 60s. As anticipated there is an uptick in
showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape
expected in this clearing area thru the early evening with HREF
indicating updraft helicity sufficient for strong to briefly
severe level storms with target area being Jamestown, Fargo,
Cooperstown, Mayville, Ada, Mahnomen thru the early evening.
Updated HWO and social media graphic to indicate potential for
strong storms.

Lingering showers will be over NE ND this evening and overnight in
NW MN.

As upper low moves north of the area Saturday sfc-700 mb winds
will turn northerly and there is an area of 850 mb moisture with
likely stratocu which will remain over the area Saturday. Some
clearing likely in the aftn from the west, but not likely to reach
east of the Red until evening. Therefore coolest temps Saturday
east of the Red River with highs upper 50s/around 60. Lingering
shower chance possible Lake of the Woods/Red Lake areas.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM CDT Fri May 24 2019

An active and cooler than normal pattern will continue for the end
of the weekend and into next week.

Sunday through Monday...

A split flow upper level regime is expected to develop over North
America this weekend with a weak troughing over the southwestern
CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies
will promote lee troughing and decent warm/moist return flow into
the Northern Plains with temperatures/dewpoints in the 70s/50s by
Sunday afternoon. This will set the stage for thunderstorms across
western/central ND during the afternoon Sunday with showers and a
few weak thunderstorms Sunday night and into the day Monday for
eastern ND/northwest MN as an upper level shortwave propagates
southward through the region. Widespread rainfall accumulations on
the order of a few tenths of an inch are most likely by Monday night
per ensemble guidance, but exact locations of the heaviest rainfall
remains uncertain.

Tuesday through Thursday...

Slightly warmer temperatures in the 70s are expected Tuesday
afternoon as skies begin to clear out after scattered morning
showers. Rain chances return for Wednesday as a cold front
associated with a second Canadian clipper low pushes southeastward
through the region. A few thunderstorms can't be ruled out with this
frontal passage, but no severe weather is expected at this time.
Drier but cool conditions should prevail for Thursday as surface
high pressure builds into the region. Temperatures will remain well
below seasonal normals with Thursday highs only expected to reach
the mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri May 24 2019

MVFR to IFR conditions are expected for all TAF sites this evening
as showers and thunderstorms move through the region. A few storms
could be severe with strong wind gusts up to 35 knots and hail up
to 1.5 inches.

Thunderstorms in the vicinity of KFAR are expected to pass by
00 UTC, but scattered convection will persist in the vicinity of
the terminal. TAFs for KFAR will be updated if additional storms
are likely to impact the terminal.

Elsewhere, showers are expected to continue at KDVL, but will move
out by the 01-03 UTC timeframe. Showers, and possibly weak
thunderstorms, will begin by 00 UTC for KGFK, and begin during
the 01-03 UTC time frame for KTVF and KBJI. TAFs for these
locations will be updated as needed if stronger storms appear
likely to impact the terminals.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AM
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, May 24, 2:15 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
315 PM CDT Fri May 24 2019

MNZ004>008-NDZ006>008-014>016-024-026-054-252015-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
northeastern North Dakota. The risk of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-252015-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late afternoon into the
evening. A few strong storms are possible as well with risk of
hail to nickels and gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
eastern North Dakota. The risk of widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Local storm report, May 24, 5:14 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             15 N VALLEY CITY        47.14N 98.01W
05/24/2019  E1.00 INCH       Barnes             ND   911 CALL CENTER

&&

NC
Local storm report, May 24, 5:30 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 N LUVERNE             47.32N 97.93W
05/24/2019  M1.50 INCH       Steele             ND   TRAINED SPOTTER

            PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
            STONE ABOUT 1.5 TIMES LARGER

&&

NC
Local storm report, May 24, 5:33 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 N LUVERNE             47.32N 97.93W
05/24/2019  M1.50 INCH       Steele             ND   TRAINED SPOTTER

            PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
            STONE ABOUT 1.5 TIMES LARGER

&&

NC
Local storm report, May 24, 5:38 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 N LUVERNE             47.32N 97.93W
05/24/2019  M1.50 INCH       Steele             ND   TRAINED SPOTTER

            PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
            STONE ABOUT 1.5 TIMES LARGER

&&

GGUST
Local storm report, May 24, 5:39 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 S HOPE                47.31N 97.72W
05/24/2019  E1.00 INCH       Steele             ND   EMERGENCY MNGR

            HAIL FOR THE PAST 7 MINUTES

&&

NC
Local storm report, May 24, 5:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 S HOPE                47.31N 97.72W
05/24/2019  E1.00 INCH       Steele             ND   EMERGENCY MNGR

            LARGE HAIL INTERMITTENTLY FROM 631 TO 638 PM CDT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 89 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 thunderstorm wind, 2 funnel cloud, 2 hail. Local standard time, as filed.

Funnel Cloud, Clay

When
May 24, 5:53 PM CST
Where
Clay County, 5.58 mi WSW of Ulen
Reported by
Trained Spotter
Coordinates
47.050, -96.380

A persistent wall cloud with a brief funnel was noted by multiple spotters.

Funnel Cloud, Clay

When
May 24, 6:05 PM CST
Where
Clay County, 2.33 mi NE of Ulen
Reported by
Broadcast Media
Coordinates
47.100, -96.230

A brief funnel cloud was observed near Ulen.

Tornado, Norman

When
May 24, 6:22 PM CST to 6:24 PM CST
Where
Norman County, 2.9 mi ENE of Flom to 3.22 mi ENE of Flom
Rating
EF0
Path length
0.42 mi
Path width
200 yd
Continued into
Mahnomen, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.180, -96.070

This was the first of twin tornadoes which were viewed and photographed from residents near Flom and Waubun. This tornado only tracked for a short distance in Norman County, before it continued into Mahnomen County. The tornado broke large tree branches in several shelterbelts along its path and appears to have caused a peak wind of 73 mph at both the Mahnomen airport and nearby MNDOT RWIS mesonet sensors as it dissipated. Peak winds were estimated at 80 mph.

Tornado, Mahnomen

When
May 24, 6:24 PM CST to 6:36 PM CST
Where
Mahnomen County, 5.41 mi W of Waubun to 4 mi SSW of Mahnomen
Rating
EF0
Path length
6.14 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
47.185, -96.065

This tornado began in Norman County at 1822 CST. This was the first of twin tornadoes which were viewed and photographed from residents near Flom and Waubun. This tornado only tracked for a short distance in Norman County, before it continued into Mahnomen County. The tornado broke large tree branches in several shelterbelts along its path and appears to have caused a peak wind of 73 mph at both the Mahnomen airport and nearby MNDOT RWIS mesonet sensors as it dissipated. Peak winds were estimated at 80 mph.

Tornado, Mahnomen

When
May 24, 6:30 PM CST to 6:35 PM CST
Where
Mahnomen County, 2.51 mi NW of Waubun to 3 mi NNE of Waubun
Rating
EF1
Path length
3.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
47.210, -95.980

This was the second of twin tornadoes in southwest Mahnomen County. This tornado touched down after the first one and tracked nearly due east. The tornado snapped a large spruce tree and several poplar trees at one farmstead. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Mahnomen

When
May 24, 6:36 PM CST
Where
Mahnomen County, 4.55 mi SSE of Mahnomen
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
47.260, -95.940

The Mahnomen AWOS reported the wind gust, associated with a passing thunderstorm. A nearby MNDOT RWIS mesonet sensor also registered a peak wind of 73 mph.

Thunderstorm Wind, Polk

When
May 24, 7:08 PM CST
Where
Polk County, 2.76 mi S of Gentilly
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.760, -96.450

Pieces of tin roofing were peeled off a hay shed and blown downwind.

Hail, Norman

When
May 24, 7:15 PM CST
Where
Norman County, 1.46 mi NNW of Gary
Measured
1.5 in hail
Reported by
Public
Coordinates
47.400, -96.280

Hail, Polk

When
May 24, 7:58 PM CST to 8:00 PM CST
Where
Polk County, 0.83 mi SE of Fosston
Measured
1 in hail
Reported by
Public
Coordinates
47.560, -95.720

The hail fell with very heavy rain.

Thunderstorm Wind, Clearwater

When
May 24, 8:15 PM CST
Where
Clearwater County, 0.83 mi SW of Clearbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.690, -95.430

Very heavy rain and strong winds were reported along with pea to marble sized hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816313, 816314, 816317, 816319, 816322, 816323, 816324, 816325, 816326, 816327.